Alert archive / Nevada / Flash Flood Warnings in 2010

Flash Flood Warning 24, NWS Las Vegas, NV

August 8, 2010Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 8, 2010, 1:00 AM PDT for Clark County, Nevada. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2010, 1:00 AM PDT (08:00 UTC)
Expired
Aug 8, 2010, 3:00 AM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 60 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 8.0 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2010-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2010-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
-56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

997 
WGUS55 KVEF 080800
FFWVEF
NVC003-081000-
/O.NEW.KVEF.FF.W.0024.100808T0800Z-100808T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
100 AM PDT SUN AUG 8 2010

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 300 AM PDT

* AT 1255 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED   VERY HEAVY RAIN FROM ANOTHER THUNDERSTORM OVER THE
AREA FROM BIG BEND RECREATION AREA TO JUST WEST OF LAUGHLIN. THIS 
RAIN WILL FALL ON TOP OF MEASURED RAINFALL AMOUNTS OVER 2.5 INCHES.

LOCATIONS IMPACTED INCLUDE LAUGHLIN AND STATE ROUTE 163.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TURN AROUND...DONT DROWN.

&&

LAT...LON 3530 11476 3531 11460 3519 11459 3514 11460
      3512 11465 3504 11466 3514 11479

$$

JA
2 follow-up statements
350 
WGUS75 KVEF 080858
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
158 AM PDT SUN AUG 8 2010

NVC003-081000-
/O.CON.KVEF.FF.W.0024.000000T0000Z-100808T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
158 AM PDT SUN AUG 8 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM PDT FOR
EXTREME SOUTH CENTRAL CLARK COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN ENDED 
AFTER 130 AM OVER THE AREA FROM LAUGHLIN TO THE BIG BEND RECREATION 
AREA AND POINTS WEST. HOWEVER...AN AUTOMATED RAIN GAGE WEST OF 
LAUGHLIN RECORDED 2.64 INCHES OF RAIN SINCE 1030 PM SATURDAY 
EVENING. ALTHOUGH NO DIRECT REPORTS OF FLOODING HAVE BEEN 
RECEIVED...RUNOFF FROM THIS EXCESSIVE RAINFALL HAS LIKELY CAUSED 
ELEVATED WATER LEVELS IN WASHES AND COULD RESULT IN SIGNIFICANT 
FLOODING IN SOME AREAS FROM LAUGHLIN TO BIG BEND UNTIL 3 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3530 11476 3531 11460 3519 11459 3514 11460
      3512 11465 3504 11466 3514 11479

$$

JA
178 
WGUS75 KVEF 080957
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
257 AM PDT SUN AUG 8 2010

NVC003-081005-
/O.EXP.KVEF.FF.W.0024.000000T0000Z-100808T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
257 AM PDT SUN AUG 8 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 300 AM PDT FOR EXTREME
SOUTH CENTRAL CLARK COUNTY...

RADAR SHOWS THAT SHOWERS AND THUNDERSTORMS HAVE MOVED AWAY FROM THE 
LAUGHLIN AREA OF SOUTH CENTRAL CLARK COUNTY. WATER LEVELS HAVE 
DECREASED IN DRY WASHES AND THUS THE THREAT OF FLOODING HAS ENDED 
ACROSS THE AREA.

LAT...LON 3530 11476 3531 11460 3519 11459 3514 11460
      3512 11465 3504 11466 3514 11479

$$

STACHELSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 9:55 PM PDT, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 7, 9:55 PM PDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
955 PM PDT SAT AUG 7 2010

.SYNOPSIS...A TROUGH OF LOW PRESSURE ALONG THE WEST COAST WILL
INTERACT WITH MONSOON MOISTURE TO PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS OVER SOUTHERN NEVADA AND NORTHWEST ARIZONA THROUGH
MONDAY...WITH STORMS ALSO POSSIBLE OVER THE SIERRA NEVADA AND NEARBY
MOUNTAIN RANGES SUNDAY. DRIER AIR WILL PUSH IN FROM THE WEST BY
MONDAY NIGHT...WITH DRY WEATHER EXPECTED TUESDAY THROUGH FRIDAY.
TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL SUNDAY AND MONDAY...THEN
RETURN TO ABOVE NORMAL FOR THE REST OF THE UPCOMING WEEK.
&&

.UPDATE...STRONG THUNDERSTORMS DEVELOPED OVER EASTERN SAN BERNARDINO
COUNTY AFTER 8 PM AND CONVECTION WAS EXPANDING NORTHWARD. THE 00Z
NAM AND GFS PICKED UP ON THE HIGHER MOISTURE AND INSTABILITY
ASSOCIATED WITH THIS AREA AND BOTH BRING IT NORTH ACROSS CLARK
COUNTY OVERNIGHT. THE INHERITED FORECAST ALREADY INDICATED THE
INCREASING CHANCE OF THUNDERSTORMS OVERNIGHT AND THE UPDATED
FORECAST WAS MAINLY TWEAKED TO ADD THUNDERSTORM COVERAGE TERMS AND
TRIM BACK POPS A LITTLE IN SOUTHEAST MOHAVE COUNTY. NO OTHER
SIGNIFICANT CHANGES WERE NEEDED.
&&

.AVIATION...FOR MCCARRAN...GUSTY SOUTH WINDS WILL SUBSIDE BETWEEN
05-06Z THIS EVENING AND REMAIN SOUTHERLY AT 10-14KTS. THERE IS A
CHANCE FOR THUNDERSTORMS IN THE VALLEY TONIGHT...BUT WILL KEEP
MENTION OF CB IN THE TAF AS MOUNTAIN AREAS AROUND THE VALLEY WILL BE
MOST LIKELY TO SEE THEM. WITH THE PEACH SPRINGS AND MORMON MESA
CORRIDORS WILL SEE ISOLATED THUNDERSTORMS THROUGHOUT TONIGHT. THE
WINDS WILL PICK UP AND GUST AGAIN LATE SUNDAY MORNING FROM THE
SOUTH. SUNDAY AFTERNOON AND EVENING WILL SEE THUNDERSTORMS FORM OVER
THE AREA AND THERE IS A SLIGHT CHANCE FOR ONE IN THE LAS VEGAS
VALLEY. IF ONE DOES NOT MOVE OVER THE TERMINAL THERE IS A CHANCE
OUTFLOW WINDS FROM THE STORMS COULD AFFECT THE WIND DIRECTIONS AND
SPEEDS AT KLAS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GUSTY SOUTHWEST WINDS WILL GRADUALLY WIND DOWN OVER THE
COURSE OF THIS EVENING. THUNDERSTORMS ARE POSSIBLE THROUGH LATE
SATURDAY EVENING OVER MOHAVE...LINCOLN...AND CLARK COUNTIES. WINDS
WILL BE GUSTY AND ERRATIC IN AND NEAR ANY THUNDERSTORMS OR OUTFLOW
BOUNDARIES AND STORMS COULD ALSO RESULT IN REDUCED VSBY. SUNDAY WILL
SEE THUNDERSTORMS FORM AGAIN IN THE LATE MORNING THROUGH THE
EVENING. THE HIGHEST PROBABILITY AND COVERAGE WILL BE ROUGHLY EAST
OF A KDRA-KLAS-KEED LINE.
&&

.PREV DISCUSSION...
301 PM PDT SAT AUG 7 2010

.SHORT TERM...LOW LEVEL MOISTURE HAS MADE GREAT PROGRESS NORTHWEST
ACROSS OUR CWFA TODAY...AND SATELLITE SHOWS THUNDERSTORMS TRYING TO
DEVELOP IN THE MOIST AIR OVER MOHAVE...CLARK AND LINCOLN COUNTIES.
AS OF 230 PM MOST ACTIVITY HAD BEEN IN LINCOLN COUNTY...WITH MOHAVE
BEING LARGELY CLOUD FREE APPARENTLY DUE TO ATMOSPHERIC OVERTURNING
WITH THE STORMS OVERNIGHT AND EARLY THIS MORNING. ALL THE SUNSHINE
WILL HELP DESTABILIZE THE AIRMASS ONCE AGAIN...AND MORE STORMS
SHOULD DEVELOP BEFORE SUNSET. NAM AND GFS AGREE TO SOME EXTENT ON
STORMS PERSISTING OVERNIGHT AGAIN TONIGHT. TOMORROW IS A GREATER
CONCERN. A JET STREAK...YES A JET STREAK IN EARLY AUGUST...ROTATING
AROUND THE BASE OF THE WEST COAST TROUGH WILL PASS OVER OUR CWFA
DURING THE DAY TOMORROW...AND THE NAM DEPICTS AN AREA OF DIVERGENCE
ALOFT ASSOCIATED WITH IT OVER OUR NORTHEAST ZONES. THIS SHOULD HELP
FIRE MORE STORMS...AND COULD EVEN LEAD TO SOME ORGANIZATION. RAISED
POPS IN THIS AREA. MODELS CONTINUE TO TREND SLOWER WITH THE EASTWARD
DEPARTURE OF PRECIP MONDAY AND MONDAY NIGHT...SO SLOWED DOWN THE
WEST TO EAST DRYING TREND BY A FEW MORE HOURS. STILL FORECASTING
DOUBLE DIGIT HIGH TEMPS FOR KLAS TOMORROW. AS OF 245 PM TODAY...THE
HIGH HAS BEEN 98 DEGREES...SO STILL TOO CLOSE TO CALL WHETHER THE
100 DEGREE STREAK WILL REACH 46 DAYS TODAY.

.LONG TERM...NO CHANGES WERE MADE TO THE EXTENDED...AS MODELS SHOW
DECENT CONTINUITY WITH PREVIOUS RUNS. TUESDAY THROUGH THE END OF THE
WEEK..ALL MODELS INDICATE CONTINUED DRY SOUTHWESTERLY FLOW ACROSS
THE FORECAST AREA TO ONE DEGREE OR ANOTHER...BUT DIFFERENCES BETWEEN
THE EVOLUTION OF THE OFFSHORE LOW PLACES SOME UNCERTAINTY IN
TEMPERATURES. IN ANY CASE...PRECIPITATION/CONVECTION LOOKS HIGHLY
UNLIKELY. THE GEM/GFS/AND GFS ENSEMBLE MEAN PROG THE LONGWAVE TROUGH
CURRENTLY OFFSHORE TO GRADUALLY TRANSITION WESTWARD AS RIDGING
BUILDS IN FROM THE SOUTHEAST...CENTERING A STRONG HIGH JUST SOUTH OF
THE REGION BY NEXT WEEKEND. THE EC ON THE OTHER HAND SLIDES THE
LONGWAVE TROUGH EAST AND OVER THE WESTERN STATES...AS RIDGING BUILDS
ACROSS THE EASTERN PACIFIC. THIS STILL RESULTS IN A DRY
FORECAST...BUT HEIGHTS/THICKNESS WOULD BE MUCH LOWER...AND
CONSEQUENTLY SURFACE TEMPERATURES WOULD BE LOWER AS WELL. HAVE OPTED
TO RUN WITH CONSENSUS...WITH A GRADUAL WARMING TREND TO SURFACE
TEMPS FORECAST...AND NO PRECIP.
&&

.CLIMATE...THROUGH SATURDAY MORNING...29 DAYS IN A ROW HAVE HAD LOW
TEMPERATURES OF 80 DEGREES OR WARMER. THIS IS AN ALL-TIME
RECORD...BREAKING THE OLD RECORD OF 24 DAYS FROM JUNE 29TH THROUGH
JULY 22ND 2007. THE STREAK OF 45 DAYS IN A ROW WITH A HIGH OF 100
DEGREES OR WARMER ENDED TODAY. THE HIGH TEMPERATURE AT MCCARRAN
AIRPORT PEAKED AT 99 DEGREES SATURDAY AFTERNOON. THIS TIED A
SIMILAR STREAK IN 1971 FOR THE THIRD LONGEST ON RECORD. THE SECOND
LONGEST STREAK WAS 46 DAYS FROM JUNE 20TH THROUGH AUGUST 4TH
1988...AND THE ALL-TIME RECORD IS 66 DAYS WHICH RAN FROM JUNE 27TH
THROUGH AUGUST 31ST 1944.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

UPDATE...ADAIR
AVIATION...JACQUES
PREV DISCUSSION...MORGAN/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 7, 5:25 AM PDT, 19 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
525 AM PDT SAT AUG 7 2010

AZZ002-036-CAZ519>527-NVZ014>022-080330-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
525 AM PDT SAT AUG 7 2010 /525 AM MST SAT AUG 7 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE WILL STRENGTHEN OVER CALIFORNIA BRINGING
ISOLATED THUNDERSTORMS TO THE SIERRA. MOISTURE INCREASING FROM THE
SOUTH AHEAD OF THE LOW WILL RESULT IN ISOLATED TO SCATTERED
THUNDERSTORMS DEVELOPING OVER ACROSS MOHAVE...LINCOLN AND CLARK
COUNTIES AND FAR EASTERN PORTIONS OF SAN BERNARDINO COUNTY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MOISTURE WILL SPREAD FARTHER WEST BY SUNDAY WITH A CHANCE OF
THUNDERSTORMS ACROSS SOUTHERN NEVADA AND NORTHWEST ARIZONA AND
ALSO IN THE MOUNTAINS OF NORTHERN INYO COUNTY. A DRY SOUTHWEST
FLOW WILL DEVELOP MONDAY AS THE LOW PRESSURE SYSTEM MOVES EAST OF
THE AREA. DRY CONDITIONS WILL PERSIST THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001-003-080330-
NORTHWEST PLATEAU-NORTHWEST DESERTS-
525 AM MST SAT AUG 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY INTO TONIGHT. THESE STORMS
WILL PRODUCE BRIEF HEAVY RAIN AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL CONTINUE SUNDAY INTO SUNDAY NIGHT BUT
DRY SOUTHWEST FLOW WILL DEVELOP BY MONDAY AS THE LOW PRESSURE
SYSTEM WHICH HAS BEEN OVER CALIFORNIA MOVES EAST OF THE AREA. DRY
CONDITIONS WILL PERSIST THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 9:03 PM PDTAreal Flood AdvisoryVEFClark, Lincoln3 hr
Aug 7, 10:59 PM PDTFlash Flood WarningVEFClark2 hr
Aug 8, 12:42 AM PDTAreal Flood AdvisoryVEFClark, Lincoln, Nye2 hr
Aug 8, 2:14 PM PDTAreal Flood AdvisoryVEFClark, Nye2 hr
Aug 8, 2:59 PM PDTAreal Flood AdvisoryVEFClark, Nye91 min
Aug 8, 3:49 PM PDTSevere Thunderstorm WarningVEFClark41 min
Aug 8, 4:44 PM PDTSevere Thunderstorm WarningVEFClark46 min

Nearby

Flash Flood Warnings in Nevada, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.